MAUDE Adverse Event Report: MAZOR ROBOTICS LTD MAZOR X SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT

MAZOR ROBOTICS LTD MAZOR X SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number TPL0059
Medical Device Problem Code Imprecision (1307)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: other relevant device(s) are: product id: asm0206-01s, serial/lot #: (b)(4).A medtronic representative went to the site to test the equipment.Testing revealed that the surgical arm failed an accuracy test.The surgical arm was replaced.The system then passed the system checkout and was found to be fully functional.Analysis results were not available as of the date of this report.A follow up report will be submitted when analysis is complete.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a guidance system being used during a spinal procedure.It was reported that the guidance system was inaccurate during a t5-t9 fusion case with a fracture at t7.Registration was completed and looked good with the surgical system mounted to t8.Before drilling and placing the k-wire, the surgeon sent the surgical arm to right t5.The surgeon determined that the surgical arm was 2-3 mm medial and low when checked with fluoro.The mount was moved to t6 in case the fracture was causing instability and the patient was re-registered.The surgeon sent the surgical arm to left t5 and it was accurate.A k-wire was placed and the surgeon moved to right t5, but it was still inaccurate.Flouro was done to check the placement of left t5 and it was a little medial.The same surgical arm inaccuracy was seen at all of the levels.The surgeon decided to abort the use of the guidance system and complete the procedure freehand.There was no patient harm and the procedure was delayed more than an hour.After the procedure, an advanced accuracy test was done and the surgical arm failed.
 
Additional Manufacturer Narrative
H3: analysis of the software exports and logs found the complaint was confirmed.Clinical export data file was thoroughly inspected.The log file was examined with respect to all intraoperative fluoro images in order to inspect and understand procedure workflow.Analysis reviewed the planning of the executed trajectories.All the trajectories were planned proud and on the facete with medial skiving potential.Registration was done twice, once with the clamp on t8 and afterwards with the clamp on t6.In the first registration t5 and t6 achieved green values.In the second registration green values were obtained for all level but t7, with acceptable shifts.No confirmation images were provided.As no other evidence was provided, there is no confirmation for the reported deviation.The log files show no indication of excessive force applied on the surgical arm.In the description it was mentioned that "after the procedure, an advanced accuracy test was done and the surgical arm failed", but no evidence of shoulder shift or reachability problems were recorded during the operation in the log files.Moreover, the bist test done prior the surgery was recorded as successful and accuracy test was approved.The platform used was a clamp with 360° bridge, and in the registration images it seems the clamp was attached well to t8 spinous process in the first registration.In the second registration the clamp was attached only partially to t6 spinous process.According to the rep in both attempts the surgeon was making sure the mount felt strong and stable.Analysis concluded the probable cause of the deviation reported is medial skiving of the tools due to suboptimal planning; planned trajectories were proud and placed in anatomical areas with increased skiving potential.Analysis of the surgical arm found the complaint was confirmed.Visual/physical examination and functional testing found the surgical arm failed an accuracy test, the j2 plastic gear was faulty, the j2 harmonic drive failed, the j2 bearing failed, the j3 motor was faulty, the j3 plastic cover was broken, and the camera cover was the old version.The surgical arm was repaired, recalibrated and passed all testing.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A single clamp was used and connected to 360 bridge.There was a fracture so surgeon was first asked to clamp right below fracture.He gave the clamp a small shake and confirmed the mount felt strong.After seeing inaccuracy with trajectories, we decided to re-register.During this time we changed the clamp position to above the fracture and repeated the same steps of making sure the mount felt strong and stable.No screws were ever placed using the guidance system.Once the second registration looked off, surgeon aborted.T5 left was drilled and the wire was placed.A c-arm shot was taken, showed medial and the use of the guidance system was immediately aborted.

Brand Name
MAZOR X SYSTEM
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MAZOR ROBOTICS LTD
5 shacham street
p.o. box 3104
caesarea hefa,il 30795 67
IS  3079567
Manufacturer (Section G)
MAZOR ROBOTICS LTD
5 shacham street
p.o. box 3104
caesarea hefa,il 30795 67
IS   3079567
Manufacturer Contact
glen belmer
7000 central avenue ne rcw215
minneapolis, MN 55432
6122713209
MDR Report Key13556036
Report Number3005075696-2022-00010
Device Sequence Number19908346
Product Code OLO
UDI-Device Identifier07290109184098
UDI-Public07290109184098
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K182077
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTPL0059
Device Catalogue NumberTPL0059
Was Device Available for Evaluation? No
Date Returned to Manufacturer01/26/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2022
Supplement Date Received by Manufacturer03/06/2022
Initial Report FDA Received Date02/18/2022
Supplement Report FDA Received Date03/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/10/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age78 YR
Patient SexFemale
Patient Weight60 KG